Topical drug-induced subacute cutaneous lupus erythematosus isolated to the hands

Subacute cutaneous lupus erythematosus (SCLE) is a well-defined subtype of lupus erythematosus, characterised by photosensitivity, annular and/or psoriasiform lesions, variable systemic involvement and presence of circulating SSA/anti-Ro antibodies. SCLE may be idiopathic or drug-induced. Both the idiopathic and drug-induced forms of SCLE are analogous in their clinical, serological and histological features. Drug-induced SCLE has been reported with various oral agents, but to our knowledge this is the first reported case due to a topical medication. A 34-year-old female foot masseuse presented with a 2-month history of scaly, erythematous lesions isolated to the dorsal hands and interdigital spaces. She had used topical terbinafine, a topical antifungal cream, to her clients’ feet for a number of years. ANA and anti-SSA/Ro antibodies were positive. Physical examination, serology and histopathology were consistent with SCLE. The authors propose that our patient’s unique presentation of SCLE may be explained by a prolonged occupational exposure to topical terbinafine as a foot masseuse. While oral terbinafine is a drug known to cause drug-induced SCLE, to the authors knowledge, this is the first topically induced form of the disease.

Authors: Ramachandran SM, Leventhal JS, Franco LG, Mir A, Walters RF, Franks AG Jr. ;Full Source: Lupus Science & Medicine. 2017 Mar 13;4(1):e000207. doi: 10.1136/lupus-2017-000207. eCollection 2017. ;